Colorado, 2018

Hail in Colorado, June 22, 2018

June 22, 2018 · NWS PUB · 3 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of golf balls in Prowers county, while a severe storm generated hail up to the size of quarters in Baca county. Some of the larger reported hailstones with this event included hail up to the size of quarters near Springfield, hail the size of ping pong balls near Holly and hail the size of golf balls near Bristol.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of golf balls in Prowers county, while a severe storm generated hail up to the size of quarters in Baca county. Some of the larger reported hailstones with this event included hail up to the size of quarters near Springfield, hail the size of ping pong balls near Holly and hail the size of golf balls near Bristol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 22, 2:27 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 22, 2:27 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Fri Jun 22 2018

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Jun 22 2018

Currently/tonight...Storms continue along/ahead of outflow boundary
stretching from Trinidad to Lamar to Burlington as of 21z, and a
threat of severe storms will persist ahead of the boundary into
early evening, as CAPES are running in the 1500-3000 J/KG range over
the far southeast plains. Still some moisture lingering farther west
over the eastern mountains/I-25 corridor, where an isolated, weak
tsra will be possible until around sunset. Red Flag Warning
verifying over the central/southwest mountains and San Luis Valley,
and have seen a few gusts to 40 kts at locations north and west of
Alamosa this afternoon. Over the eastern mountains and srn I-25
corridor, tsra outflow has boosted humidity well above 15 percent
threshold over eastern slopes, though with much drier air lurking
farther west and higher up, will keep warning in place until
expiration at 03z.  By late evening, skies clear as convection
shifts well east through KS.

Saturday...First upper trough shifts eastward into the midwest,
while next system drops into the nrn Rockies. Best forcing for tsra
will stay mainly north of the area through the day, with only some
very low chances for tsra along the Palmer Dvd, where weak moisture
convergence develops in the afternoon. Central/southwest mountains
and San Luis Valley will see Red Flag conditions once again, though
winds may be slightly less than Fri. Winds over eastern mountain
zones are marginal for critical conditions, especially across the
Wet Mountains and the eastern half of Fremont County, though with
winds at higher elevations of the Sangres gusting to 25-30 mph late
in the day, will upgrade to a Red Flag for zones 222 and 225. Max
temps Sat should end up within a few degf of Friday's readings.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Jun 22 2018

Ensemble spreads remain low through the extended and the
operational solutions in decent agreement. Forecast confidence
continues to be high through this forecast cycle into the extended
period.

Saturday night and Sunday...an upper level low is forecast to move
out of central Wyoming and across northeast Colorado into western
Nebraska. Expect showers and thunderstorms to be ongoing Saturday
evening over the Palmer Divide, southeast into the Eastern Plains,
generally north of Highway 50. One of two of the storms could be
strong to severe with large hail and lightning being the primary
threats. Expect activity to dissipate through the overnight hours.

By Sunday, a cold front will be dropping south across the Plains.
Models have sped up the frontal timing, with moisture and
northeast upslope flow developing behind the front. The latest
model guidance suggests areas along the Eastern Mountains, south
to along the New Mexico border may be where thunderstorms
initiate. Thunderstorms are then expected to push out across the
Plains through the afternoon. Further east, much will depend on
where the dryline sets up. The latest model guidance has it to our
east in western Kansas limiting the severe potential across the
area. This will need to be monitored over the next couple of
days, as areas to the east may experience some severe weather. Out
west, near critical fire weather conditions will exist due to low
humidity values and gusty winds. This will also need to be
monitored. Sunday also appears to be cooler with highs in the 80s.

Monday...expect a transition day on Monday as the upper level low
ejects into the upper midwest and high pressure begins to build
across the region. Generally dry conditions are expected with
possibly a few mountain thunderstorms possible. Temperatures will
also begin to warm with upper 80s to lower 90s across the lower
elevations.

Tuesday through Friday...high pressure over the Desert Southwest
will northward across the area and shift eastward as an upper
level trough develops over the western states. Temperatures will
be hot during this period, with upper 90s to lower 100s for highs
across the Plains. In addition, embedded disturbances will rotate
around the upper high across Colorado producing diurnally driven
mountain thunderstorms. Weak southwesterly flow aloft will likely
move thunderstorms off the mountains, into the I-25 corridor
before dissipating with sunset. Given the hot conditions, gusty
outflow winds and lightning will be the main threats each
afternoon and evening.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 238 PM MDT Fri Jun 22 2018

VFR at all taf sites tonight and Saturday. Still a very low threat
for a tsra near KCOS and KPUB until 01z-03z this evening, though
chance is too low to mention in the taf. On Saturday, isolated tsra
possible along the Palmer Divide after 20z, with perhaps some outflow
winds impacting KCOS late in the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220>225-229-
230.

Red Flag Warning from noon to 9 PM MDT Saturday for COZ220-
222>225.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jun 22, 10:42 AM MST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Fri Jun 22 2018

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms over the eastern mountains will strengthen
as they move eastward into the I-25 corridor and southeast plains
this afternoon through this evening. A few storms will become
severe along and east of Interstate 25 this afternoon, with very
large hail up to around 2 inches in diameter, and wind gusts in
excess of 60 mph the primary storm risks. An isolated tornado will
also be possible. Dangerous cloud to ground lightning and locally
heavy rainfall will also be possible with storms today.

Across the mountains and valleys, gusty southwest winds and low
humidity values will result in critical fire weather conditions.
Conditions will be favorable for rapid rates of fire growth and
spread.  Any activities which could start a wildfire should be
avoided today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are anticipated Sunday from
the eastern mountains and foothills into the southeastern Colorado
plains, with a few severe thunderstorms possible over these
locations. The primary meteorological threats with the stronger
to potentially severe Thunderstorms on Sunday will be large hail,
damaging winds, hazardous lightning and locally heavy rainfall.

Otherwise, isolated to occasionally scattered showers and
thunderstorms capable of generating lightning, gusty winds and
small hail are anticipated over southern Colorado, primarily
during the afternoon and evening hours Saturday, and then again
from Monday into Thursday.

In addition, gusty winds, low humidity values and dry fuels will
be capable of producing near critical to critical fire weather
conditions over southern Colorado this weekend, favoring western
locations. Activities which could start a fire should be avoided.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the southeast plains this afternoon and this
evening.

10/77

In the hours before

Special weather statement, Jun 22, 10:48 AM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1148 AM MDT FRI JUN 22 2018

COZ081-082-084-085-221815-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1148 AM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 1215 PM MDT...

At 1147 AM MDT, trained weather spotters reported a strong
thunderstorm over Woodland Park, or 18 miles northwest of Colorado
Springs, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola,
Chipita Park, Gleneagle and Cascade.

LAT...LON 3892 10522 3909 10515 3904 10476 3878 10487
TIME...MOT...LOC 1747Z 288DEG 16KT 3899 10510

Hodanish
Special weather statement, Jun 22, 11:02 AM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1202 PM MDT FRI JUN 22 2018

COZ076-077-081-083-085-086-221830-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
1202 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
1230 PM MDT...

At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cripple Creek, or 30 miles southwest of Colorado
Springs, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Victor and Penrose.

LAT...LON 3872 10490 3845 10495 3854 10543 3870 10540
      3870 10533 3872 10533
TIME...MOT...LOC 1802Z 277DEG 26KT 3863 10533

Hodanish
Special weather statement, Jun 22, 11:19 AM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1219 PM MDT FRI JUN 22 2018

COZ081-082-085-221845-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
1219 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND
SOUTHWESTERN EL PASO COUNTIES UNTIL 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manitou Springs, or near Colorado Springs, moving southeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Schriever
AFB, Fort Carson, Security, Peterson AFB, Security-Widefield,
Cimarron Hills and Cascade.

LAT...LON 3879 10504 3895 10493 3880 10443 3856 10459
TIME...MOT...LOC 1819Z 297DEG 29KT 3884 10490

Hodanish
Special weather statement, Jun 22, 11:42 AM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1242 PM MDT FRI JUN 22 2018

COZ085-086-089-221930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1242 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 130 PM
MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fountain, or 19 miles southeast of Colorado
Springs, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fountain, Boone, Hanover, Pueblo Depot, Pinon, Security-Widefield and
Pueblo West.

LAT...LON 3856 10405 3852 10405 3852 10401 3822 10421
      3850 10486 3877 10463
TIME...MOT...LOC 1842Z 301DEG 31KT 3859 10465

Hodanish
Special weather statement, Jun 22, 1:38 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT FRI JUN 22 2018

COZ095-096-222115-
Western Kiowa County CO-Eastern Kiowa County CO-
238 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 29 miles southwest of Cheyenne Wells, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eads, Sheridan Lake, Chivington and Brandon.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3834 10231 3843 10282 3861 10281 3862 10243
      3861 10229
TIME...MOT...LOC 2037Z 274DEG 18KT 3852 10273

Hodanish
Special weather statement, Jun 22, 2:12 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT FRI JUN 22 2018

COZ094-097>099-222145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
312 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES
UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Pritchett, or 22 miles west of Springfield, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Pritchett and Two Buttes Reservoir.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3740 10312 3759 10309 3769 10257 3731 10257
TIME...MOT...LOC 2112Z 277DEG 22KT 3750 10302

HoDANISH

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Prowers

When
June 22, 3:08 PM MST to 3:13 PM MST
Where
Prowers County, 10.38 mi N of Bristol
Measured
1.75 in hail
Reported by
Public
Coordinates
38.270, -102.320

Hail, Prowers

When
June 22, 3:30 PM MST to 3:35 PM MST
Where
Prowers County, 1.38 mi S of Holly
Measured
1.5 in hail
Reported by
Public
Coordinates
38.030, -102.120

Hail, Baca

When
June 22, 3:33 PM MST to 3:38 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.410, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767937, 767938, 767939.